Ischemic Cerebrovasular Accident, Uncontrolled Seizures and Acute Myocardial Infarction Associated with Synthetic Marijuana Abuse
American Journal of Internal Medicine
Volume 2, Issue 6, November 2014, Pages: 138-143
Received: Dec. 6, 2014;
Accepted: Dec. 14, 2014;
Published: Dec. 22, 2014
Views 2884 Downloads 147
Farah Hussain, Sinai-Grace Hospital / Detroit Medical Center, Detroit, MI, United States
Hanan Al-musawi, Sinai-Grace Hospital / Detroit Medical Center, Detroit, MI, United States
Eman Al-khateeb, Department of Physiology and Biochemistry, Faculty of Medicine, University of Jordan, Amman, Jordan
Alaa Abu sayf, Sinai-Grace Hospital / Detroit Medical Center, Detroit, MI, United States
Introduction: Designer Cannabinoids is a newly emerging drug of abuse that gained popularity among adolescent and young adults in the past few years. These drugs are marketed as incense or potpourri under different brand names such as spice. The potency of these drugs is variable and the range of adverse effects range from simple to severe and life threatening adverse effects such as myocardial infarction (MI), Ischemic cerebrovasular accident (ICVA) and seizures. Case report: we describe a 23 male patient who was admitted to the hospital several times suffering from severe side effects following spice abuse. In his first admission, he provided spice sample that we later confirmed to have at least two different synthetic cannabinoids. In his last admission for uncontrolled seizures he start feeling chest pain which was later diagnosed as acute MI. This appears to be the first case report where a spice abuser develops ICVA, uncontrolled seizures and MI at the same time with negative work up towards the etiology other than spice abuse. Discussion: the mechanism behind the possible proconvulsant effect of synthetic marijuana is not known, but it may be due to either their effects at the cannabinoids receptor or due to the absence of the anticonvulsant phytocannabinoids in spice products. Synthetic cannabinoids cause tachycardia and vasospasm due to their high affinity to cannabinoid receptors and this may lead to acute MI however the deep inhalation adopted by spice smokers increase carboxyhemoglobin concentrations and may also contribute to this atheromatous disease. Conclusion: given the patient negative history for thromboembolization, vasculitis, and hypercoagulable state, and the multiple admissions of this patient after smoking spice suggest an association. We hypothesize that synthetic marijuana or the herbs mixed with it might cause the ICVA, MI and seizures in his last admission. Based on extensive review of the literature this appears to be the first case report where a single spice abuser developed ICVA, uncontrolled seizures and MI with negative workup towards the etiology other than spice abuse. Screening for synthetic marijuana should be warranted in all teenagers with new onset seizure disorder. Furthermore, the possibility of MI and ICVA should be part of teenager's counseling sessions as by now it is increasingly reported in literature.
Alaa Abu sayf,
Ischemic Cerebrovasular Accident, Uncontrolled Seizures and Acute Myocardial Infarction Associated with Synthetic Marijuana Abuse, American Journal of Internal Medicine.
Vol. 2, No. 6,
2014, pp. 138-143.
Zuardi AW (2006) History of Cannabis as a medicine: a review. Rev Bras Psiquiatr 28, 153-157.
Touw M (1981) The religious and medicinal uses of Cannabis in China, India and Tibet. J Psychoactive Drugs 13, 23-34.
Turcotte D, Le Dorze JA, Esfahani F, Frost E, Gomori A, and Namaka M (2010) Examining the roles of cannabinoids in pain and other therapeutic indications: a review. Expert Opin Investig Drugs 11, 17-31.
Uchiyama, N, Kikura-Hanjiri R, Kawahara N, Haishima Y, and Goda Y (2009) Identification of a cannabinoid analog as a new type of designer drug in a herbal product. Chemical and Pharmaceutical Bulletin 57 (4), 439–441.
Seely, KA, Prather, PL, James, LP, Moran, JH (2011) Marijuana-based drugs: innovative therapeutics or designer drugs of abuse? Mol Interv 11(1), 36-51
Auwarter V, Dresen S, Weinmann W, Muller M, Putz M, and Ferreires N (2009) “Spice” and other herbal blend: harmless incense or cannabinoid designer drugs? J Mass Spectrom 44, 832-837
EMCDDA (2009) Understanding the “Spice” phenomenon. European Monitoring Center for Drugs and Drug Addiction EMCDDA 2009 Thematic paper Ed., Office for Official Publications of the European Communities
Price MR, Baillie GL, Thomas A, Stevenson LA, Easson M, Goodwin R, McLean A, Mcintosh L, Goodwin G, Walker G (2005) Allosteric modulation of the cannainoid CB1 receptor. Mol Pharmacol 68, 1484-1495
Di Marzo V, Petrosino S (2007) Endocannabinoids and the regulation of their levels in health and disease. Curr Opin Lipidol 18, 129-140
Ashton CH (1999) adverse effects of cannabis and cannabinoids. British J of Anaesthesia 83(4), 637-649
Freeman MJ, Rose DZ, Myers MA, Gooch CL, Bozeman AC, Scott Burgin W (2013) Ischemic stroke after use of the synthetic marijuana “spice” Neurology 81 (24), 2090-2093.
Bernson-Leung ME, Leung LY, Kumar S (2013) Synthetic cannabis and acute ischemic stroke. J Stroke Cerebrovasc Dis 23(5), 1239-1241
Harris CR, Brown A 2013 Synthetic cannabinoids intoxication: a case series and review. J Emerg Med 44, 360-366.
Tofighi B, Lee JD (2012) Internet highs—seizures after consumption of synthetic cannabinoids purchased online. J Addict Med 6, 240–241
Young AC; Schwarz E; Medina G; Obafemi A; Feng SY; Kane C; Kleinschmidt K (2012) Cardiotoxicity associated with the synthetic cannabinoid, K9, with laboratory confirmation. Am J Emerg Med 30(7), 1320-1327
Schneider AB,Culen J, Ly BT (2011) “spice” girls: synthetic cannabinoids intoxication. J Emerg Med 40, 296-299
Mir A, Obafemi A, Young A, Kane C (2011) Myocardial infarction associated with the use of synthetic cannabinoids k2. Pediatrics 128, 1622-1627
De Havenon A, Chin B, Thomas KC, Afra P (2011) The Secret “Spice”: An Undetectable Toxic Cause of Seizure. Neurohospitalist 1(4), 182-186.
Monitoring the Future Survey (2012) 2. Drug Abuse Warning Network, 2012
Varadakou I, Pistos C, Spilliopoulou C (2010) Spice drugs as a new trend: mode of action, identification and legislations. Toxicol Lett 197(3), 157-162)
Mortati K, Dworetzky B, Devinsky O (2007) Marijuana: an effective antiepileptic treatment in partial epilepsy? A case report and review of the literature. Rev. Neurol Dis 4(2), 103-106
Hajos N, Ledent C, Freund TF (2001) Novel Cannabinoid-sensitive receptor mediates inhibition of glutamate synaptic transmission in the Hippocampus. Neuroscience 106(1), 1- 4
Wintermeyer A, MollerI, Thevis M, Jubner M, Beike J, Rothschild MA, Bender K (2010) In vitro phase I metabolism of the synthetic cannabinomimetic JWH-018. Anal Bioanal Chem 398(5), 2141-2153
Grinspoon L, Bakalar J (1997) Marihuana: The forbidden medicine. New Haven, CT: Yale University press, 66-81
Lutz B (2004) On demand activation of the endocannabinoid system in the control of neuronal excitability and epileptiform seizures. Biochem Pharmacol 68(9), 1691-1698.
Gordon E, Devinsky O. (2001) Alcohol and marijuana: effects on epilepsy and use by patients with epilepsy. Epilepsia. 42:1266–1272.
Karler R, Turkanis SA (1981) The cannabinoids as potential antiepileptics. J Clin Pharmacol 21, :437S–448S.
Consroe P, Martin A, Singh V (1981) Antiepileptic potential of cannabidiol analogs. J Clin Pharmacol 21, 428S–436S.
Cunha JM, Carlini EA, Pereira AE, Ramos OL, Pimentel C, Gagliardi R, Sanvito WL, Lander N, Mechoulam R (1980) Chronic administration of cannabidiol to healthy volunteers and epileptic patients. Pharmacology 21, 175–185.
Carlini EA, Cunha JM (1981) Hypnotic and antiepileptic effects of cannabidiol. J Clin Pharmacol 21, 417S–427S.
Turcotte D, Le Dorze JA, Esfahani F, Frost E, Gomori A, and Namaka M (2010) Examining the roles of cannabinoids in pain and other therapeutic indications: a review. Expert Opin Investig Drugs 11, 17-31
Uchiyama, N, Kikura-Hanjiri R, Kawahara N, Haishima Y, and Goda Y (2009) Identification of a cannabinoid analog as a new type of designer drug in a herbal product. Chemical and Pharmaceutical Bulletin 57 (4), 439–441
Nutt D. Consideration of the major cannabinoid agonist advisory council on the misuse of drugs. July 16, 2009.)
De Petrocellis L, Di Marzo V (2009) An introduction into the endocanabinoid system: from the early to the latest concepts. Best Pract Res Clin Endocrinol Metab 23(1), 1-15
Wehrman J. Fake marijuana spurs more than 2,000 calls to U.S. Poision centers this year alone. American Association of Poison Control Centers. November 22,2010
Freeman WD, Louth IK, Gooch CL, Freeman MJ, Rose DZ, Burgin WS (2014) Ischemic stroke after use of the synthetic marijuanan “spice” . Neurology 83 (8), 773- 777
Makriyannis A, Deng H: Cannabimimetic Indole Derivatives; US patent 7241799; http://www.patentlens.net/patentlens/patents.html?patnums=US_7241799&language=& (accessed November 15, 2013)
Hermanns-Clausen M, Kneisel S, Szabo B, Auwärter V(2012) Acute toxicity due to the confirmed consumption of synthetic cannabinoids: Clinical and laboratory findings. Addiction 108,534
Deng H, Gifford AN, Zvonok AM, Cui G, Li X, Fan P, Deschamps JR, Flippen-Anderson JL, Gatley SJ, Makriyannis A (2005) protein cannabinergic indole analogues as radioiodinatable brain imaging agents for the CB1 cannabinoid receptor. J Med Chem 48, 6386-6392
The EMCDDA (2011) Synthetic Cannabinoids and “spice‟
Moller I, Wintermeyer A, Bender K (2010) screening for the synthetic cannabinoids JWH-018 and its major metabolites in human doping controls. Drug Test Anal
Sobolevesky T, Prasolov I, Rodchenkov G (2010) Detection of JWH-018 metabolites in smoking mixture post-administration urine. Forensic Sci Int 200(1-3), 141-147